Missouri, 2001

Damaging Wind in Missouri, July 12, 2001

July 12, 2001 · NWS SGF · 1 event in 1 county or zone

Sixty-five mph straight line winds blew down numerous trees, power lines, and caused the roof at Lake Ozark City Hall to be partially blown off. Water and electrical damage also occurred at the City Hall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Sixty-five mph straight line winds blew down numerous trees, power lines, and caused the roof at Lake Ozark City Hall to be partially blown off. Water and electrical damage also occurred at the City Hall. Numerous trees were also uprooted around the Camdenton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 1:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 12, 1:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT THU JUL 12 2001

PRIMARY FORECAST CONCERNS INCLUDE SEVERE WEATHER AND FLOOD THREAT
TODAY.

CONVECTIVE COMPLEX ORGANIZING OVER NORTHWEST MISSOURI AT 07Z WAS
TAKING AIM AT SOUTHERN MISSOURI.  STRENGTHENING COLD POOL WILL CAUSE
THIS CONVECTION TO ACCELERATE INTO THE OZARKS THE NEXT FEW HOURS.

TROUGH OUT EAST AND PERSISTENT RIDGE CENTERED OVER THE SOUTHERN
PLAINS WILL KEEP THE REGION UNDER NORTHWEST FLOW ALOFT.  EMBEDDED
SHORTWAVE SLIDING SOUTHEAST OUT OF NEBRASKA WILL SUPPORT THIS
MORNINGS ACTIVITY AND SUPPER REDEVELOPMENT THIS AFTERNOON AS IT
PUSHES ACROSS SOUTHWEST MISSOURI.  RIDGE WILL RETROGRADE OVER THE
NEXT FEW DAYS ALLOWING SURFACE HIGH PRESSURE AND ACCOMPANYING DRIER
AIR TO SETTLE INTO THE AREA FRIDAY AND INTO THE WEEKEND. WILL
GENERALLY FOLLOW THE ETA WHICH SEEMS TO HAVE REASONABLE HANDLE ON
CURRENT SITUATION.

FOR TODAY...I WILL EXPAND THE FLASH FLOOD WATCH BASED ON APPROACHING
COMPLEX.  PRECIPITABLE WATER AMOUNTS NEAR 2 INCHES AND 850 MB
DEWPOINTS AROUND 15 DEGREES C WILL SUPPORT TORRENTIAL DOWNPOURS.
PRIMARY WIND THREAT WILL BE EARLY THIS MORNING ACROSS CENTRAL
MISSOURI BEFORE THE STORMS WEAKEN.  OUTFLOW FROM MORNING CONVECTION
WILL REINFORCE THE BOUNDARY OVER SOUTHWEST MISSOURI THIS AFTERNOON
WHERE ACTIVITY SHOULD REDEVELOP.

THUNDERSTORMS ALONG WITH SEVERE WEATHER THREAT WILL FOCUS OVER
SOUTHWEST MISSOURI THIS EVENING BEFORE SAGGING SOUTH INTO ARKANSAS.
DRIER AIR WILL SPREAD INTO THE AREA FRIDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE MIDWEST.

IN THE EXTENDED...THE RIDGE WILL BUILD BACK INTO REGION EARLY NEXT
WEEK BRINGING THE RETURN OF HOT AND HUMID CONDITIONS.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   83  63  84  63 /  60  50  30  20
JLN   84  64  84  63 /  60  50  30  20
UNO   81  63  83  62 /  60 : 40  20  20
VIH   78  61  82  62 /  70  40  20  20

.SGF...
MO...FLASH FLOOD WATCH FOR THURSDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ078>081...MOZ089.

KS...NONE.

FOSTER

In the hours before

Special weather statement, Jul 12, 12:55 AM CST, 3 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 AM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 547...IN EFFECT UNTIL 800 AM CDT THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA `WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

The radar

The Springfield radar (KSGF), 112 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
July 12, 4:00 AM CST to 4:15 AM CST
Where
Camden County, 2 mi W of Lake Ozarks West
Measured
58 kt (67 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -92.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258288.